Alert archive / Michigan / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 89, NWS Northern Indiana

June 25, 1998Branch County, Saint Joseph County, Michigan

NWS Northern Indiana issued this severe thunderstorm warning at Jun 25, 1998, 8:16 PM EDT for Branch County, Saint Joseph County, Michigan. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 25, 1998, 8:16 PM EDT (00:16 UTC)
Expired
Jun 25, 1998, 9:00 PM EDT
In force
44 min
Issued by
NWS Northern Indiana
Area
Whole counties

Counties Branch County, MI, Saint Joseph County, MI

The radar

The Northern Indiana radar (KIWX), 70 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 8:34 PM EDTHail 1.75Colon, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 0.3 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 1998-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1482 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 1998-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1482 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1969 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFWA 260016 RRA
SVRFWA
MIC023-149-260100-

BULLETIN- EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
716 PM EST THU JUN 25 1998

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN BRANCH COUNTY IN SOUTH CENTRAL LOWER MICHIGAN
  EASTERN ST JOSEPH COUNTY IN SOUTHWESTERN LOWER MICHIGAN

* UNTIL 900 PM EDT (800 PM EST)

* AT 813 PM EDT... DOPPLER RADAR AT NORTH WEBSTER INDICATED A
  SEVERE THUNDERSTORM 22 MILES WEST OF COLDWATER OR 3 MILES WEST OF
  FINDLEY MOVING NORTHEAST AT 30 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  FINDLEY
  BURR OAK
  LEONIDAS
  SHERWOOD
  MATTESON
  COLDWATER

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS.  SEVERE
THUNDERSTORMS PRODUCE DESTRUCTIVE HAIL AND DAMAGING WINDS.

TAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 10:08 PM EDT, 22 hours 8 minutes earlier.

Area forecast discussion, Jun 24, 10:08 PM EDT, 22 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
908 PM EST WED JUN 24 1998

FORECAST CONCERN IS POPS OVERNIGHT.

SCATTERED SHOWER/THUNDERSHOWERS CURRENTLY MOVING ESE ACROSS LM PER
KIWX/KGRR RADARS. ADDITIONAL CONVECTION FIRING ACROSS SOUTHERN WI
AND MN ON IR LOOP WHERE OOZ RAOBS SHOW GOOD LOW LEVEL CONVERGENCE.
RAOBS SHOWING QUITE WARM TEMPS OVER THE FA AT MID LEVELS.

BEST DYNAMICS REMAIN NORTH OF THE AREA OVERNIGHT. CURRENT MOVEMENT OF
PRECIP OVER LM AND MODEL THICKNESS PATTERNS SHOWING GOOD DIFFLUENCE
OVER THE FA THROUGH 12Z JUSTIFY CHANCE POPS FOR NORTHERN PORTION OF
THE FORECAST AREA. WOULD PREFER TO SEE POPS INTRODUCED INTO FAR NW OH
ZONES.

DEW POINTS AROUND 70 (DEGREES THROUGHOUT FA AND WITH MORE WINDS
EXPECTED TONIGHT BELIEVE LOWS AROUND 70 TO THE LOW 70S ARE FINE.

.IWX...NONE.

TAL

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 11:44 PM EDTSevere Thunderstorm WarningIWXBerrien31 min
Jun 26, 12:14 AM EDTSevere Thunderstorm WarningIWXCass46 min
Jun 26, 1:24 AM EDTSevere Thunderstorm WarningIWXBranch, Saint Joseph61 min
Jun 26, 1:29 AM EDTSevere Thunderstorm WarningIWXBerrien46 min
Jun 26, 1:59 AM EDTSevere Thunderstorm WarningIWXHillsdale46 min
Jun 26, 2:08 AM EDTSevere Thunderstorm WarningIWXBerrien47 min
Jun 26, 5:41 AM EDTSevere Thunderstorm WarningIWXBranch34 min
Jun 26, 6:03 AM EDTSevere Thunderstorm WarningIWXHillsdale47 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.